The Annals of Statistics

Estimation and testing for partially linear single-index models

Hua Liang, Xiang Liu, Runze Li, and Chih-Ling Tsai

Full-text: Open access

Abstract

In partially linear single-index models, we obtain the semiparametrically efficient profile least-squares estimators of regression coefficients. We also employ the smoothly clipped absolute deviation penalty (SCAD) approach to simultaneously select variables and estimate regression coefficients. We show that the resulting SCAD estimators are consistent and possess the oracle property. Subsequently, we demonstrate that a proposed tuning parameter selector, BIC, identifies the true model consistently. Finally, we develop a linear hypothesis test for the parametric coefficients and a goodness-of-fit test for the nonparametric component, respectively. Monte Carlo studies are also presented.

Article information

Source
Ann. Statist. Volume 38, Number 6 (2010), 3811-3836.

Dates
First available in Project Euclid: 30 November 2010

Permanent link to this document
http://projecteuclid.org/euclid.aos/1291126974

Digital Object Identifier
doi:10.1214/10-AOS835

Zentralblatt MATH identifier
1204.62068

Mathematical Reviews number (MathSciNet)
MR2766869

Subjects
Primary: 62G08: Nonparametric regression
Secondary: 62G10: Hypothesis testing 62G20: Asymptotic properties 62J02: General nonlinear regression 62F12: Asymptotic properties of estimators

Keywords
Efficiency hypothesis testing local linear regression nonparametric regression profile likelihood SCAD

Citation

Liang, Hua; Liu, Xiang; Li, Runze; Tsai, Chih-Ling. Estimation and testing for partially linear single-index models. The Annals of Statistics 38 (2010), no. 6, 3811--3836. doi:10.1214/10-AOS835. http://projecteuclid.org/euclid.aos/1291126974.


Export citation

References

  • Akaike, H. (1973). Information theory as an extension of the maximum likelihood principle. In 2nd International Symposium on Information Theory (B. N. Petrov and F. Csaki, eds.) 267–281. Akademia Kiado, Budapest.
  • Bickel, P. J., Klaasen, C. A. J., Ritov, Y. and Wellner, J. A. (1993). Efficient and Adaptive Estimation for Semiparametric Models. Johns Hopkins Univ. Press, Baltimore, MD.
  • Carroll, R. J., Fan, J., Gijbels, I. and Wand, M. P. (1997). Generalized partially linear single-index models. J. Amer. Statist. Assoc. 92 477–489.
  • Duan, N. H. and Li, K. C. (1991). Slicing regression: A link-free regression method. Ann. Statist. 19 505–530.
  • Fan, J. and Gijbels, I. (1996). Local Polynomial Modelling and Its Applications. Chapman & Hall, New York.
  • Fan, J. and Huang, T. (2005). Profile likelihood inferences on semiparametric varying-coefficient partially linear models. Bernoulli 11 1031–1057.
  • Fan, J. and Li, R. (2001). Variable selection via nonconcave penalized likelihood and its oracle properties. J. Amer. Statist. Assoc. 96 1348–1360.
  • Fan, J. and Li, R. (2004). New estimation and model selection procedures for semiparametric modeling in longitudinal data analysis. J. Amer. Statist. Assoc. 99 710–723.
  • Fan, J., Zhang, C. and Zhang, J. (2001). Generalized likelihood ratio statistical and Wilks phenomenon. Ann. Statist. 29 153–193.
  • Härdle, W., Hall, P. and Ichimura, H. (1993). Optimal smoothing in single-index models. Ann. Statist. 21 157–178.
  • Härdle, W., Liang, H. and Gao, J. (2000). Partially Linear Models. Springer Physica-Verlag, Heidelberg.
  • Horowitz, J. (1998). Semiparametric Methods in Econometrics. Lecture Notes in Statistics. Springer, New York.
  • Horowitz, J. L. and Härdle, W. (1996). Direct semiparametric estimation of single-index models with discrete covariates. J. Amer. Statist. Assoc. 91 1632–1639.
  • Ichimura, H. (1993). Semiparametric least squares (SLS) and weighted SLS estimation of single-index models. J. Econometrics 58 71–120.
  • Jennrich, R. I. (1969). Asymptotic properties of nonlinear least squares estimators. Ann. Math. Statist. 40 633–643.
  • Kong, E. and Xia, Y. C. (2007). Variable selection for the single-index model. Biometrika 94 217–229.
  • Liang, H. and Wang, N. (2005). Partially linear single-index measurement error models. Statist. Sinica 15 99–116.
  • Mack, Y. and Silverman, B. (1982). Weak and strong uniform consistency of kernel regression estimates. Z. Wahrsch. Verw. Gebiete 60 405–415.
  • Newey, W. K. (1994). The asymptotic variance of semiparametric estimators. Econometrica 62 1349–1382.
  • Powell, J. L., Stock, J. H. and Stoker, T. M. (1989). Semiparametric estimation of index coefficient. Econometrica 51 1403–1430.
  • Seifert, B. and Gasser, T. (1996). Finite-sample variance of local polynomials: Analysis and solutions. J. Amer. Statist. Assoc. 91 267–275.
  • Severini, T. A. and Wong, W. H. (1992). Profile likelihood and conditionally parametric models. Ann. Statist. 20 1768–1802.
  • Speckman, P. (1988). Kernel smoothing in partial linear models. J. R. Stat. Soc. Ser. B Stat. Methodol. 50 413–436.
  • Tibshirani, R. (1996). Regression shrinkage and selection via the LASSO. J. R. Stat. Soc. Ser. B Stat. Methodol. 58 267-288.
  • Wang, H. S., Li, R. and Tsai, C. L. (2007). Tuning parameter selectors for the smoothly clipped absolute deviation method. Biometrika 94 553–568.
  • Xia, Y. C. and Härdle, W. (2006). Semi-parametric estimation of partially linear single-index models. J. Multivariate Anal. 97 1162–1184.
  • Xia, Y. C., Tong, H., Li, W. K. and Zhu, L. (2002). An adaptive estimation of dimension reduction space (with discussion). J. R. Stat. Soc. Ser. B Stat. Methodol. 64 363–410.
  • Yu, Y. and Ruppert, D. (2002). Penalized spline estimation for partially linear single-index models. J. Amer. Statist. Assoc. 97 1042–1054.
  • Zhang, Y., Li, R. and Tsai, C.-L. (2010). Regularization parameter selections via generalized information criterion. J. Amer. Statist. Assoc. 105 312–323.